Despite a continuing lack of good quality epidemiological studies, our knowledge of the side-effects of NSAIDs has advanced in recent years. The most important reactions are those which are related predictably to the pharmacology of the drugs and these need to be considered whenever a NSAID is prescribed, particularly for patients who can be identified as belonging to high-risk groups. The important reactions are:o1.Gastrointestinal damage, which is now known to extend to some degree from the oesophagus to the rectum, although the acid contact areas of the stomach and duodenum are the most important. Although the studies have produced heterogeneous results, NSAIDs probably double or triple the risk of an individual developing serious gastrointestinal haemorrhage or perforation. The risk increases with age and previous history of ulceration, and, in communities with particularly high use of NSAIDs, the drugs may account for up to 30% of all cases of ulcer complications.2.Renal syndromes, of which functional renal impairment is the most important. This may precipitate cardiac failure, and hyperkalaemia is an additional hazard. Antagonism of the action of diuretics may contribute to the fluid retention, and antagonism of antihypertensive therapy is probably quite common and may result in additional unnecessary therapy. Patients at risk of functional renal impairment from NSAIDs can be identified readily and in these subjects the drugs have to be used with great care and with appropriate monitoring.3.Respiratory effects, in particular acute bronchospasm in subjects with a history of aspirin sensitivity. NSAIDs should be used with caution in asthmatics, and patients purchasing NSAIDs without prescriptions need to be warned of these effects. Other uncommon serious reactions include hepatocellular damage, acute interstitial nephritis, agranulocytosis and aplastic anaemia, Stevens-Johnson syndrome and toxic epidermal necrolysis. These are unpredictable reactions which generally need not be considered before prescribing. However, in patients who present with any of these conditions, NSAIDs, because of their wide use, should always be considered as a possible cause.